Hail, Johnson
- When
- August 28, 7:17 AM CST
- Where
- Johnson County, Tecumseh
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.370, -96.180
Dime to nickel size hail reported.
A severe storm developed on August 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm developed on August 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 5:35 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 635 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today through Thursday night) Issued at 410 AM CDT Tue Aug 28 2018 At 400 AM, a trough was centered over eastern Montana, with broad southwest flow aloft over the northern plains. At the surface a cold front extended from near Kearney to just south of Sioux City. Elevated convection was ongoing north of the front over southeast South Dakota, with a few strong/severe storms. Skies were mostly clear over eastern Nebraska and southwest Iowa. Scattered thunderstorms are expected today as the aforementioned frontal boundary continues to move south and east. A few strong to severe storms are possible, but widespread severe weather is not expected. The primary concerns today are large hail and strong winds. A capping inversion out ahead of the front should largely limit prefrontal convection until this afternoon. Meanwhile elevated convection may continue into this afternoon north of the boundary, in a region of weak isentropic lift. Hard to say if the inversion will break prior to the front exiting far southeast Nebraska. If it does, we could see some stronger storms in this area this afternoon, in an environment of 2000+ j/kg of surface based CAPE and 40 kt of SFC-500 mb bulk shear. Any remaining thunderstorm activity should shift south and east of our area tonight as a surface high settles over eastern Nebraska. This will bring mostly clear skies and lighter winds to the region by early Wednesday morning. Fair weather will continue through the rest of the day on Wednesday, with afternoon highs in the mid 70s under sunny skies. A chance of scattered thunderstorms returns to the forecast for Thursday afternoon and Thursday night as a weak shortwave and associated surface front push into eastern Nebraska. Activity may be more focused Thursday night with the development of a low level jet. .LONG TERM...(Friday through Monday) Issued at 410 AM CDT Tue Aug 28 2018 Periods of showers and thunderstorms are possible over the weekend and into early next week as zonal/southwest flow aloft brings several weak disturbances over the region. There are indications that a weak stationary boundary may also be near our region, potentially providing an additional focus for thunderstorm development. Timing for any precipitation/storms is up in the air at this point, but there appears to be at least a slight chance of thunderstorms both Saturday and Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 621 AM CDT Tue Aug 28 2018 A cold front dropping south this morning will impact all TAF sites. Showers and thunderstorms will be moving into OFK by 14z then after 15z at LNK and OMA. As the front moves through, MVFR ceilings may temporarily dip to IFR at OMA and LNK. With the passage of the front, winds will shift and become northerly, which has already occurred at OFK and LNK. Storms may redevelop this evening, but if this does occur it will be mainly be isolated to extreme southeast Nebraska and south of all TAF sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Albright LONG TERM...Albright AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 427 AM CDT Tue Aug 28 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-282330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 427 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Scattered thunderstorms possible through this evening. An few strong/severe thunderstorms capable of producing damaging winds or hail are possible, especially south and east of Omaha/Lincoln. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Occasional thunderstorms are expected Thursday afternoon through the weekend. At this time, widespread severe weather and flooding are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed tonight or Tuesday. Albright
Special Weather Statement National Weather Service Omaha/Valley Nebraska 810 AM CDT TUE AUG 28 2018 IAZ090-NEZ067-068-281345- Fremont IA-Cass NE-Otoe NE- 810 AM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT... NORTHWESTERN OTOE AND SOUTHEASTERN CASS COUNTIES UNTIL 845 AM CDT... At 809 AM CDT, Doppler radar was tracking a strong thunderstorm over Syracuse, or 28 miles east of Lincoln, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nebraska City, Syracuse, Unadilla, Avoca, Union, Nehawka, Dunbar, Otoe and Camp Catron. LAT...LON 4057 9621 4069 9634 4091 9594 4072 9578 TIME...MOT...LOC 1309Z 239DEG 46KT 4066 9619 HB
The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772511.